Kentucky, 2020

Flooding and Damaging Winds in Kentucky, July 20 to 24, 2020

July 20 to 24, 2020 · NWS LMK · 16 events in 9 counties and zones

During this period, upper high pressure remained over the southern United States. At the surface, a couple of cold fronts, riding along upper flow, passed from west to east near the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$1,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During this period, upper high pressure remained over the southern United States. At the surface, a couple of cold fronts, riding along upper flow, passed from west to east near the Ohio River. These fronts, along with outflow boundaries from previous storms, helped thunderstorms in central Kentucky to form, which resulted in wind damage and some isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 20, 12:23 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 12:23 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
123 PM EDT Mon Jul 20 2020

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1118 AM EDT Mon Jul 20 2020

Another hot and humid day is in store, as temperatures are already
in the mid to upper 80s with dewpoints in the 70s. Mostly sunny
skies across the region this morning, with some scattered storms
beginning to fire up in southwestern/south-central IN along a
convergent boundary evident on satellite imagery. Overall, forecast
remains on track for today. This afternoon, still expecting
scattered storms to develop across the area along a stalled out
frontal boundary and any lingering outflow boundaries. Strong
daytime heating will lead to moderate instability and steep low-
level lapse rates, while mid-level lapse rates and deep shear will
remain rather marginal. Main threats in stronger storms will be
locally gusty winds, frequent lightning, and heavy rainfall, with
the potential for some localized flooding issues.

&&

.Short Term...(Today and tonight)
Issued at 245 AM EDT Mon Jul 20 2020

Frontal boundary will be stalled near the Ohio River on Monday with
lingering outflow boundaries across central KY during the day.
Moisture pooling near the stalled front keeps PWAT values near 2
inches. Moderate instability will be in place for the afternoon as
CAPE values range from 3500 to 4000 J/kg across central KY into
southern Indiana. Convective models seem to agree on developing
convection early afternoon, mostly along the KY parkways and
northward towards the Ohio River. With more isolated activity south
from Bowling Green over towards the Lake Cumberland region. The SPC
has all of our CWA in a marginal risk for severe storms. The main
threats with any strong/severe storms the develop will be locally
gusty winds, frequent lightning and torrential rainfall. Storm
motion will be slow increasing the risk of localized flash flooding
this afternoon and evening with any developing convection.

Increased cloud cover in the afternoon thanks to the aforementioned
convection that could develop, temperatures will be a few degrees
cooler in the upper 80s to low 90s, but with dew points increasing
to the mid 70s, heat index could once again be from the mid to upper
90s with a few isolated locations feeling like 100+ degrees.

Convective activity will diminish later this evening with the loss
of daytime heating. While there could be a few lingering
showers/storms in the early evening, most of the overnight looks to
remain mostly dry but warm and muggy into the low/mid 70s. Patchy
fog could be a concern Tuesday morning, especially in areas that see
heavy rain today and some clearing overnight.

.Long Term...(Tuesday through Sunday)
Issued at 245 AM EDT Mon Jul 20 2020

...Unsettled Weather Expected This Week With Periods Of Heavy
Rainfall Possible...

Tuesday through Thursday...

Tuesday begins with a stalled sfc boundary draped across southern
Indiana and northern Kentucky. Given the proximity of the weak sfc
front, isolated showers/storms cannot be ruled out during the
morning hours. Convection is more likely to blossom in coverage
diurnally, however. In the upper levels, broad upper ridging will
remain in place over the southern half of the country. A relatively
active northern stream will continue near the Canadian border. A
notable low pressure system will develop eastward across Minnesota,
and the sfc boundary will move north as a warm front during the day.
A second shortwave impulse will move over northern Missouri and
Illinois, continuing over Ohio and Pennsylvania Tue night into
Wednesday.

There is certainly no airmass change imminent. PW values remain
fairly steady around 1.8 to 2.0 inches through mid to late week. A
quite warm and humid airmass, combined with weak impulses aloft,
will support multiple rounds of convection. Scattered thunderstorms
will be most common during the afternoon and evening hours each day.
Depending on convective trends the previous day, each day could
feature an elevated risk for flash flooding over portions of the
area.

A Marginal Risk for severe weather exists Tuesday as well. The mid-
level impulse will result in a slight increase in winds, though the
flow remains weak overall. Moderate to strong destabilization
appears likely, however, so locally strong to damaging winds are not
out of the question. Still think the main threats are locally
torrential rainfall and flooding from slow moving convection.
Frequent lightning will also be a concern at times.

The primary system over the Upper Midwest looks like it will force a
LLJ enhancement over IL/IN Tuesday night, with MCS activity possibly
persisting as it drifts southeast toward the Ohio River early
Wednesday. Convective outflow may then be the dominant feature of
interest for thunderstorm development during the afternoon and
evening hours. By Wednesday night and Thursday, the sfc cold front
associated with the low over the Northeast will attempt to push
south into the region, but will again weaken/wash out with time. But
additional rounds of showers and thunderstorms are likely with this
feature.

Highs in the mid/upper 80s to lower 90s are expected each day
through Thursday with morning lows in the lower 70s.

Friday through Sunday...

Upper troughing lingers over the Northeast US on Friday, extending
back over the Ohio Valley. Isolated to scattered convection appears
possible, once again diurnally enhanced. A notable signal persists
in the medium range guidance for a large upper ridge over the Plains
to slowly begin building eastward. Model trends result in somewhat
higher confidence over the weekend and support hot and dry weather
overall. Upper 80s/lower 90s on Saturday should become more
widespread low 90s by Sunday. As the previous discussion mentioned,
multiple rounds of convection through the week will boost soil
moisture. This likely will temper the heat, making widespread
mid/upper 90s unlikely.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Mon Jul 20 2020

Diurnal cu field starting to develop over the area, with scattered
showers and storms firing up also. Expect coverage of storms to
increase throughout the afternoon and evening, then diminishing
after sunset. Storms will be capable of producing gusty winds,
torrential rainfall, and frequent lightning, with brief drops to
MVFR/IFR visibilities possible. Overnight, models continue to
suggest some patchy fog may develop towards dawn, although
confidence remains low as fog formation will likely depend on cloud
coverage. Otherwise, may see some lingering showers at HNB/SDF in
the morning, with scattered storms expected areawide once again by
Tuesday afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...JML
Short Term...BTN
Long Term...EBW
Aviation...JML
Hazardous weather outlook, Jul 20, 10:33 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1133 AM EDT Mon Jul 20 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1133 AM EDT Mon Jul 20 2020 /1033 AM CDT Mon Jul 20 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected today, and some may become
strong to severe. Stronger storms will be capable of producing gusty
winds, frequent lightning, and torrential heavy rainfall. Slow
moving storms could create localized flash flooding threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will be possible each afternoon and evening.
The main threats with these storms will be locally heavy rainfall,
gusty winds, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BTN/EBW/JML

In the hours before

Special weather statement, Jul 20, 12:39 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
139 PM EDT Mon Jul 20 2020

KYZ042-043-201830-
Bourbon-Nicholas-
139 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOURBON AND
SOUTHERN NICHOLAS COUNTIES...

At 138 PM EDT, a strong thunderstorm was located near Carlisle,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carlisle, Millersburg, Jackstown, Blacks Crossroads, Plum, Weston,
Sprout, East Union, Little Rock and Moorefield.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3830 8385 3816 8402 3818 8421 3831 8420
      3837 8392 3836 8391 3836 8389 3835 8390
      3836 8387 3835 8387 3835 8386 3833 8386
      3834 8384 3832 8385 3831 8383
TIME...MOT...LOC 1738Z 264DEG 14KT 3825 8405

RJS
Special weather statement, Jul 20, 12:52 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
1252 PM CDT Mon Jul 20 2020

INZ089-KYZ023-024-026-201830-
Perry-Hancock-Ohio-Breckinridge-
1252 PM CDT Mon Jul 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PERRY...
SOUTHEASTERN HANCOCK...WEST CENTRAL BRECKINRIDGE AND NORTHERN OHIO
COUNTIES...

At 1252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Hardinsburg to near
Masonville. Movement was northeast at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cloverport, Goering, Ralph, Pellville, Tobinsport, Sunny Corner, Tar
Fork, Pleasant Ridge, Cabot and Weberstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3763 8695 3762 8692 3764 8689 3765 8687
      3767 8682 3771 8687 3774 8682 3779 8682
      3781 8683 3793 8648 3769 8659 3754 8706
TIME...MOT...LOC 1752Z 241DEG 9KT 3781 8661 3760 8710

RJS
Special weather statement, Jul 20, 1:03 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
203 PM EDT Mon Jul 20 2020

INZ084-090-KYZ025-201830-
Crawford-Harrison-Meade-
203 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...

At 202 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 30 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Corydon, Carefree Town, Leavenworth, Alton, New Amsterdam, Roberta,
Battletown, Fredonia, Beechwood, and White Cloud.

If outdoors, seek shelter inside a building.

LAT...LON 3812 8646 3814 8646 3825 8641 3823 8605
      3800 8611 3811 8645
TIME...MOT...LOC 1802Z 277DEG 26KT 3814 8634

13
Special weather statement, Jul 20, 1:19 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
219 PM EDT Mon Jul 20 2020

KYZ045-046-201845-
Washington-Nelson-
219 PM EDT Mon Jul 20 2020

...LINE OF STRONG THUNDERSTORMS NEAR BARDSTOWN...

At 218 PM EDT, radar indicated strong thunderstorms from 11 miles
southeast of Taylorsville to near Bardstown. Movement was east at 15
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Bardstown, Bloomfield, Booker, Deatsville, Bellwood, Botland,
Mooresville, Polin, and Withrow.

If outdoors, seek shelter inside a building.

LAT...LON 3790 8515 3774 8516 3771 8539 3773 8540
      3770 8543 3769 8554 3790 8558 3793 8516
TIME...MOT...LOC 1818Z 266DEG 15KT 3788 8526 3780 8552

13
Special weather statement, Jul 20, 1:35 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT Mon Jul 20 2020

KYZ042-049-201900-
Bourbon-Clark-
235 PM EDT Mon Jul 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...

At 235 PM EDT, radar indicated strong thunderstorms from Sideview to
6 miles north of Winchester. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Winchester, Paris, North Middletown, Pretty Run, Constant Station,
Plum, Renick, Stony Point, Little Rock and Austerlitz.

If outdoors, seek shelter inside a building.

LAT...LON 3820 8398 3819 8398 3818 8399 3814 8405
      3813 8406 3812 8408 3801 8402 3800 8420
      3821 8428 3821 8400 3820 8399 3821 8399
      3820 8397
TIME...MOT...LOC 1835Z 290DEG 22KT 3812 8402 3808 8418

13
Special weather statement, Jul 20, 1:46 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Mon Jul 20 2020

INZ090-KYZ030-201915-
Harrison-Jefferson-
246 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON AND
SOUTHWESTERN JEFFERSON COUNTIES...

At 245 PM EDT, a strong thunderstorm was 7 miles southeast of
Corydon, moving east at 20 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Shively, Corydon, Valley Station, St. Dennis, Pleasure Ridge Park,
Elizabeth, New Middletown, Fishtown, and Seven Springs.

If outdoors, seek shelter inside a building.

LAT...LON 3822 8596 3819 8596 3819 8592 3818 8590
      3820 8589 3821 8587 3821 8580 3805 8586
      3803 8590 3812 8619 3823 8615
TIME...MOT...LOC 1845Z 281DEG 19KT 3815 8602

13

The radar

The Louisville radar (KLVX), 74 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 20, 1:51 PM EST
Where
Washington County, 0.88 mi NW of Willisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.810, -85.130

A tree blew down in Willisburg.

Thunderstorm Wind, Jefferson

When
July 20, 2:24 PM EST
Where
Jefferson County, 0.88 mi NE of Shively
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.190, -85.810

Metrosafe reported tree damage and power outages near Dixie Highway.

Thunderstorm Wind, Jefferson

When
July 20, 2:42 PM EST
Where
Jefferson County, 1.48 mi NNW of West Buechel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.200, -85.660

Metrosafe reported tree damage and power outages in the Buechel area.

Flood, Hardin

When
July 20, 3:40 PM EST to 5:40 PM EST
Where
Hardin County, 0.54 mi WSW of Elizabeth Town Arpt to 0.91 mi S of Elizabeth Town Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
37.748, -85.890

A shopping plaza parking lot was flooded, and water was completely above the car tires and almost up to door handles.

Thunderstorm Wind, Bourbon

When
July 20, 3:41 PM EST
Where
Bourbon County, 0.54 mi E of Currentsville
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.270, -84.240

Trees were reported down in the area.

Thunderstorm Wind, Bourbon

When
July 20, 3:56 PM EST
Where
Bourbon County, Millersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -84.150

A tree fell on a house.

Thunderstorm Wind, Nicholas

When
July 20, 4:13 PM EST
Where
Nicholas County, 0.91 mi NNW of Head Quarters
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
38.363, -84.124

At least 100 trees were blown down along with a barn in the 2400 block of Headquarters Road.

Thunderstorm Wind, Nicholas

When
July 20, 4:21 PM EST
Where
Nicholas County, 0.54 mi E of Barefoot
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -84.110

Trees were reported down around the county.

Thunderstorm Wind, Logan

When
July 21, 4:11 PM CST
Where
Logan County, 2.22 mi E of Adairville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -86.810

A tree was reported down.

Thunderstorm Wind, Butler

When
July 21, 5:17 PM CST
Where
Butler County, 0.88 mi NW of Leetown
Measured
35 kt (40 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.140, -86.760

A small area of corn was blown down, but most of the field was not effected.

Thunderstorm Wind, Warren

When
July 21, 5:30 PM CST
Where
Warren County, 1.77 mi NE of Memphis Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.970, -86.460

One tree was down across Newman Way near Nashville Road.

Flood, Warren

When
July 21, 5:37 PM CST to 6:37 PM CST
Where
Warren County, 1.49 mi NNW of Bowling Green to 1.47 mi NNW of Bowling Green
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
37.000, -86.440

Two vehicles were in high water at Adams Street and Veterans Memorial Lane.

Thunderstorm Wind, Warren

When
July 22, 2:50 PM CST
Where
Warren County, 1.4 mi S of Barren River
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.030, -86.524

A large tree was down across the 5500 block of Glen Lily Road.

Thunderstorm Wind, Casey

When
July 24, 1:55 PM EST
Where
Casey County, 0.63 mi E of Liberty
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.321, -84.939

There was a report of a tree down on Kentucky 49 within the Liberty city limits.

Thunderstorm Wind, Casey

When
July 24, 1:57 PM EST
Where
Casey County, 2.05 mi S of Middleburg
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.321, -84.824

There was a report of a tree down on East Kentucky 70 near Calvary Ridge Road.

Thunderstorm Wind, Casey

When
July 24, 1:57 PM EST
Where
Casey County, 2.19 mi WNW of Yosemite
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.361, -84.867

A tree and power line were down just north of the intersection at Highway 127 and Short Town Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913607, 913611, 913612, 913598, 913614, 913616, 913618, 913619, 913620, 913621, 913622, 913603, 913624, 913628, 913629, 913632.